1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Dapaglifloxin - anyone had any experience with this?

Discussion in 'Other Diabetic Medications' started by Trulee, Nov 12, 2015.

  1. magicmoose2

    magicmoose2 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    1
    Hello, magicmoose here - for some reason I am unable to log in with my real account so have created magicmoose2 until I can rectify the issue with the forum team.

    An update on my experiences with Dapagliflozin! Commenced on 29/12/18 and reduced carb intake on 02/01/19 gradually saw numbers come tumbling down in the right direction. Started to feel unwell light headed / headache a week in so as advised here got my blood pressure checked and was deemed ok. Also purchased a BP monitor to check at home and BP was perfect, not too low or too high.

    Headache passed, but then I started to feel ill - I'm not normally physically ill so I knew something was not right. Four days in after abdominal pain, lower back ache, cramps in legs, headache and general feeling of confusion I checked for ketones with a ketone stick, was at ++++ next day checked again when up and same ++++ BP fine and BG in 10's.

    Decided to speak to duty DN who initially thought I had a virus and advised me to stop Dapagliflozin, if symptoms continued then it was a virus, if they disappeared then blame the drug. I then mentioned the ketones and she asked me to check again and she would call back. I checked still at ++++ and so given my symptoms she sent me to A&E. I fear had I not mentioned the ketones she would have just gone with the virus idea.

    Triaged in A&E blood ketones at 3.6 of course doctors were confused as BG's fairly normal, at this point reading on BG monitor was 9.2. That morning I was struggling to eat, felt sick and was nodding off in the chair - not like me. I was also incredibly thirsty and was drinking loads of water, mouth was extremely dry. When I mentioned the drug and the connection to DKA the doctor did his research and started to treat me for that. Fluids administered, bloods taken, chest x-ray (breathing was a little fast) ECG done. Spent 5 hours in A&E before being moved to ward. Spent three hours on the ward and stayed for two nights until bloods improved.

    Ketones continued to increase over the next few hours, but eventually started to go down. Back home, all symptoms gone within 24 hours, Dapagliflozin stopped. No ketones showing now on stick.

    I'll be honest had I not used this forum to learn of DKA with Dapagliflozin, I might have dismissed it as a virus given the time of year.
     
    • Informative Informative x 1
    • Useful Useful x 1
  2. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    5,335
    Likes Received:
    3,159
    Trophy Points:
    198
    Sorry you had this experience, and thank you for sharing it with us. I am glad you are recovered now. I am glad the Forum gave you the information you needed, and that you were able to use it so well. It is indeed worrying that this family of drugs can have such significant side effects, and yet the HCP's are not properly advised on what to look for, As you say, it occurs at a BGL below what is normally associated with DKA.

    Well done for having a ketone capable meter with strips to hand. I admit that although I have a meter with that capability, I do not have any strips for it. I did use this med for a short while, and was not aware of these dangers since GP et al did not inform me or warn me. Thankfully, my severe UTI was enough for me to discontinue it witin a couple of weeks so it was not a problem for me.
     
    • Like Like x 1
  3. magicmoose2

    magicmoose2 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    1
    I didn't, I only had the ketostix to check my pee. It was triage at A&E that checked ketones with a ketone monitor when I arrived.
     
  4. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    5,335
    Likes Received:
    3,159
    Trophy Points:
    198
    So maybe a lesson for us both? However, ketostix and ketone test strips both have a shelf life, so not a get and forget item
     
  5. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    13,590
    Likes Received:
    7,753
    Trophy Points:
    298
    Magicmoose - please email [email protected] describing what you experience when you try to log in with your original account. In that PM, please also provide the email address you used when you signed up with your original account.

    I'm sure we can sort it our.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook